Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

April 9, 2021Marengo County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 9, 2021, 8:02 AM CDT for Marengo County, Alabama. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2021, 8:02 AM CDT (13:02 UTC)
Expired
Apr 9, 2021, 8:45 AM CDT
In force
43 min
Issued by
NWS Birmingham, AL

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 121 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 8:08 AM CDTHAIL 0.881 Sw Providence, ALNICKEL SIZE HAIL REPORT FROM PHOTO SUBMITTED TO BROADCAST MEDIA AND SHARED ON SOCIAL MEDIA.
Apr 9, 8:08 AM CDTHAIL 11 N Linden, ALDELAYED REPORT: DIME TO QUARTER SIZE REPORTED NEAR LINDEN VIA SOCIAL MEDIA PHOTOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WWUS84 KBMX 091302
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
802 AM CDT Fri Apr 9 2021
 
ALZ039-091345-
Marengo AL-
802 AM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO COUNTY UNTIL
845 AM CDT...

At 802 AM CDT, Doppler radar was tracking a strong thunderstorm over
Linden, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linden, Uniontown, Faunsdale, Dayton, Freddie Jones Field, Pin Hook,
Chickasaw State Park and Old Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3252 8775 3252 8773 3248 8773 3248 8752
      3235 8753 3223 8779 3233 8791
TIME...MOT...LOC 1302Z 229DEG 24KT 3232 8779 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 9, 7:16 AM CDT, 46 minutes earlier.

Area forecast discussion, Apr 9, 7:16 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
716 AM CDT Fri Apr 9 2021

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 0711 AM CDT Fri Apr 09 2021/

Local mesoscale update valid through 9 am.

Environmental conditions are destabilizing in the vicinity of a
diffuse warm front positioned from south of Demopolis east to
south of Auburn. Observational analyses indicate persistent
southerly flow south of the front with moisture convergence likely
supporting continual development and sustainment. Wind profiles
especially across the southwest are rapidly becoming more
favorable for organized severe convection with unidirectional
winds supporting storm splits. Large hail remains a concern for
the most robust convection with some damaging wind potential,
though storms are likely elevated to an extent at this time.

Expect storms to continue to move northeast, affecting portions of
our southern counties through mid morning.

05

Previous short-term discussion:
/Updated at 0338 AM CDT Fri Apr 09 2021/

Today through Saturday.

Southerly low level flow has increased overnight with radar based
winds estimated at 30-40 mph around 2000 feet agl. Low clouds have
also pushed northward into south central Alabama with convection
developing along the Alabama and NW Florida coast. Expect showers
and thunderstorms to quickly increase in areal coverage across the
southern counties this morning and spread northward to the I-20
corridor by early afternoon. Convection will be primarily driven by
diurnal heating, more like a summertime pattern. Better coverage of
storms today should be east of I-65 and south of I-20, where deeper
moisture will exist. Strong low and mid-level lapse rates will favor
storms with damaging winds and large hail. Main limiting factor will
be 0-6km bulk shear, which is forecast to remain around 30 knots, so
storms may struggle to maintain updraft strength for long duration.
Tornado threat remains low today due to unfavorable low level
helicity. Storms should decrease in intensity after sunset, but
still capable of producing damaging winds and large hail. Models are
hinting at better coverage of storms shifting into west Alabama this
evening, as forcing increases ahead of approaching short wave trof.
Model consensus is for several clusters of ongoing convection across
Arkansas, Mississippi, and west Alabama overnight merging into a
QLCS by 3 AM Saturday. The fast moving QLCS will favor a damaging
straight line wind event, but 0-3km SRH values of 300-350 will also
result in an associated tornado threat. The QLCS should be near or
just east of I-65 by sunrise Saturday, and exiting the southeast
counties by 10 AM. The highest threat for damaging winds and
tornadoes with the QLCS should be along and south of line from
Carrollton, to Tuscaloosa, to Centreville, to Wetumpka, to Hurtsboro.

58/rose

.LONG TERM...
/Updated at 0338 AM CDT Fri Apr 09 2021/

Saturday night through Thursday.

Lingering thunderstorms are possible across the southeastern
counties late Saturday night through early Sunday morning as the
main frontal boundary finally pushes through Central AL. The low
pressure system itself is expected to lift northward into the Great
Lakes region, leading to height rises across the Deep South Sunday
through Monday. With the ridging developing in the lower levels, we
should remain rain-free. We transition to more of a quasi-zonal flow
aloft Monday afternoon through Thursday. However, this doesn't mean
we'll stay rain-free as model guidance picks up on at least two
quick shortwave impulses that slide across the southern half of the
CONUS Tuesday through Thursday. Each of these will increase
rain/thunderstorm chances for our area, though specific timings
remain uncertain this far in advance. Therefore, I've trended PoPs
up around mid-week, but will keep chances in the 40-50% range.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

A very active pattern through the period with several rounds of
thunderstorms. Southerly winds 7-10 kts today will spread gulf
moisture and low clouds northward today. The storms have already
developed near the I-85 corridor, and this activity will spread
northward throughout the day. Locally heavy, wind gusts up to 35
kts, and large hail could accompany any storm that develops
through the evening hours. IFR cigs across south Alabama early in
the period could reach the I-20 corridor this morning, and added
a tempo for IFR cigs at KEET and KTCL thru 15z. Cigs will improve
by this afternoon with mostly VFR cigs between 18z and 03z. MVFR
cigs will develop across central Alabama by 03z with widespread
IFR cigs after 06Z. A QLCS will spread from west to east across
Alabama between 06Z and 12z. The line of storms will likely
contain damaging winds, with a threat of isolated tornadoes. Ahead
of the QLCS, south surface winds will become gusty with peak
values arnd 20 kts.

58/rose

&&

.FIRE WEATHER...

Scattered showers and thunderstorms expected today across much of
the area. This could cause erratic gusty winds in locations
nearest to any thunderstorm development. More widespread rain and
thunderstorms move in overnight tonight into Saturday.

Drier/rain-free conditions are expected Sunday into Monday, with
afternoon RH values in the 30-40 percent range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     81  59  75  49  72 /  50  90 100  20  10
Anniston    81  62  75  53  74 /  50  90 100  20  10
Birmingham  80  62  75  51  74 /  50 100  90  10  10
Tuscaloosa  80  62  76  51  75 /  50 100  90  10  10
Calera      79  62  75  52  74 /  50 100 100  10  10
Auburn      75  62  72  57  74 /  60  50 100  30  10
Montgomery  80  64  77  57  77 /  60  70 100  20  10
Troy        80  63  75  59  77 /  60  50 100  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 9, 5:12 AM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
512 AM CDT Fri Apr 9 2021

ALZ011>015-017>050-101315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
512 AM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible late this morning through the evening
hours across all of Central Alabama. Threats include damaging winds
and large hail.

Another round of severe storms will move through late tonight
and into Saturday morning. Damaging winds and large hail are
possible along with an isolated tornado threat. Locally heavy
rainfall may also cause minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms will continue through Saturday morning. Damaging winds
and large hail are possible along with an isolated tornado threat.
Locally heavy rainfall may also cause minor flooding.

Minor flooding along portions of the Tombigbee River Saturday night
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed this afternoon through Saturday.

In the hours before

Special weather statement, Apr 9, 6:09 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
609 AM CDT Fri Apr 9 2021

ALZ045-046-091200-
Macon AL-Bullock AL-
609 AM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BULLOCK AND SOUTH CENTRAL
MACON COUNTIES UNTIL 700 AM CDT...

At 609 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shopton, or 10 miles west of Union Springs, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Union Springs, Shopton, Aberfoil, Franklin Field, Sedgefield, Three
Notch, Simsville, High Ridge and Fort Davis.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3205 8589 3205 8591 3206 8591 3206 8595
      3217 8600 3232 8566 3219 8553 3204 8554
TIME...MOT...LOC 1109Z 251DEG 25KT 3210 8588

40/Sizemore
Local storm report, Apr 9, 7:46 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
746 AM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     HAIL             2 ENE HOLTAMVILLE       32.01N 87.90W
04/09/2021  E2.00 INCH       MARENGO            AL   BROADCAST MEDIA

            HAIL PHOTO SUBMITTED TO BROADCAST MEDIA AND
            SHARED ON SOCIAL MEDIA. TIME ESTIMATED BY
            RADAR.

&&

JH
Special weather statement, Apr 9, 8:02 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
802 AM CDT Fri Apr 9 2021

ALZ039-091345-
Marengo AL-
802 AM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO COUNTY UNTIL
845 AM CDT...

At 802 AM CDT, Doppler radar was tracking a strong thunderstorm over
Linden, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linden, Uniontown, Faunsdale, Dayton, Freddie Jones Field, Pin Hook,
Chickasaw State Park and Old Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3252 8775 3252 8773 3248 8773 3248 8752
      3235 8753 3223 8779 3233 8791
TIME...MOT...LOC 1302Z 229DEG 24KT 3232 8779

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:45 PM CDTRiver Flood WarningBMXGreene, Pickens, Sumter4 days
Apr 9, 6:09 AM CDTSpecial Weather StatementBMXBullock51 min
Apr 9, 7:03 AM CDTSevere Thunderstorm WarningBMXMarengo28 min
Apr 9, 8:06 AM CDTSevere Thunderstorm WarningBMXMarengo24 min
Apr 9, 8:22 AM CDTSpecial Weather StatementBMXBarbour38 min
Apr 9, 8:43 AM CDTSpecial Weather StatementBMXMacon32 min
Apr 9, 9:07 AM CDTRiver Flood WarningBMXGreene, Marengo, Sumter69 hr
Apr 9, 9:07 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter5 days
Apr 9, 9:14 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo3 days
Apr 9, 9:40 AM CDTSpecial Weather StatementBMXElmore50 min
Apr 9, 9:56 AM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore25 min
Apr 9, 10:21 AM CDTSpecial Weather StatementBMXElmore39 min
Apr 9, 10:32 AM CDTSevere Thunderstorm WarningBMXElmore18 min
Apr 9, 11:07 AM CDTSpecial Weather StatementBMXMacon38 min
Apr 9, 11:12 AM CDTSevere Thunderstorm WarningBMXLee, Macon26 min
Apr 9, 12:00 PM CDTSpecial Weather StatementBMXTalladega45 min
Apr 9, 12:11 PM CDTSpecial Weather StatementBMXShelby49 min
Apr 9, 12:46 PM CDTSpecial Weather StatementBMXWalker, Winston44 min
Apr 9, 12:49 PM CDTSpecial Weather StatementBMXDallas41 min
Apr 9, 12:51 PM CDTSevere Thunderstorm WarningBMXWalker, Winston54 min
Apr 9, 1:14 PM CDTSpecial Weather StatementBMXTalladega46 min
Apr 9, 1:22 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker36 min
Apr 9, 1:36 PM CDTSevere Thunderstorm WarningBMXWalker, Winston39 min
Apr 9, 1:40 PM CDTSpecial Weather StatementBMXAutauga35 min
Apr 9, 1:40 PM CDTSpecial Weather StatementBMXDallas35 min
Apr 9, 1:52 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair38 min
Apr 9, 1:55 PM CDTSevere Thunderstorm WarningBMXDallas, Lowndes65 min
Apr 9, 2:05 PM CDTSevere Thunderstorm WarningBMXWalker55 min
Apr 9, 2:21 PM CDTSevere Thunderstorm WarningBMXLowndes54 min
Apr 9, 2:31 PM CDTSpecial Weather StatementBMXSt. Clair44 min
Apr 9, 2:39 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker51 min
Apr 9, 3:21 PM CDTSpecial Weather StatementBMXPike39 min
Apr 9, 4:04 PM CDTSpecial Weather StatementBMXHale41 min
Apr 9, 4:13 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter47 min
Apr 9, 4:34 PM CDTSpecial Weather StatementBMXShelby41 min
Apr 9, 4:44 PM CDTSpecial Weather StatementBMXGreene31 min
Apr 9, 4:54 PM CDTSevere Thunderstorm WarningBMXGreene25 min
Apr 9, 4:56 PM CDTSpecial Weather StatementBMXHale34 min
Apr 9, 5:28 PM CDTSpecial Weather StatementBMXPickens32 min
Apr 9, 5:37 PM CDTSpecial Weather StatementBMXHale23 min
Apr 9, 5:41 PM CDTSpecial Weather StatementBMXTuscaloosa34 min
Apr 9, 5:47 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa28 min
Apr 9, 5:52 PM CDTSpecial Weather StatementBMXGreene23 min
Apr 9, 5:58 PM CDTSpecial Weather StatementBMXPickens32 min
Apr 9, 6:11 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa37 min
Apr 9, 6:15 PM CDTSevere Thunderstorm WarningBMXPickens23 min
Apr 9, 6:37 PM CDTSpecial Weather StatementBMXPickens23 min
Apr 9, 6:53 PM CDTSpecial Weather StatementBMXPickens37 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.